Thunderstorm Wind, Russell
- When
- May 8, 7:10 PM CST
- Where
- Russell County, Waldo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.117, -98.800
13 thunderstorm wind, 11 hail, 2 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 6:11 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 711 PM CDT MON MAY 8 2006 .UPDATE... LATEST REGIONAL WSR-88D RADAR DATA SHOWS MCS ALREADY IN PROCESS OF ORGANIZING EARLY THIS EVENING FROM SOUTHWEST THROUGH NORTH CENTRAL KANSAS. ABOUT A HANDFUL OF SEVERE T-STORM WARNINGS IN PROGRESS AS OF THIS WRITING. MUCAPES OF 2000 TO 2500 J/KG IN COMBINATION WITH INCREASING DEEP LAYER SHEAR TO 40 TO 45 KT THIS EVENING WILL BE SUPPORTIVE OF BRIEF SUPERCELL STRUCTURES WITHIN THE DEVELOPING MCS...HOWEVER ANY TORNADIC THREAT LOOKS LOWER END OR MARGINAL. PRIMARY THREAT EXPECTED TO BE DAMAGING WINDS AND LARGE HAIL AS MCS TRACKS ACROSS CENTRAL/SOUTH CENTRAL KS THIS EVE. LATEST SHORT RANGE MODEL DATA SUGGESTS A 35-40 KT SOUTHERLY LOW-LEVEL JET WILL NOSE INTO SOUTH CENTRAL KS BY LATE THIS EVENING...SUGGESTING SOUTHEASTWARD PROPAGATION LIKELY FOR THIS MCS. THEREFORE WE INCREASED POPS TO CATEGORICAL FOR CENTRAL KS THIS EVENING...AND CATEGORICAL FOR SOUTHEAST KS AFTER 06Z TONIGHT. LOCALLY HEAVY RAINFALL LIKELY TO BE THE MAIN THREAT AFTER 06Z AS MCS TRACKS ACROSS THE FLINT HILLS/SOUTHEAST KS GIVEN STRONG MOISTURE TRANSPORT INTO THIS REGION...ALTHOUGH AN ISOLATED STRONG-SEVERE STORM STILL POSSIBLE. CARUSO && .PREV DISCUSSION... /ISSUED 307 PM CDT MON MAY 8 2006/ DISCUSSION... MAIN FORECAST CONCERNS ARE POTENTIAL FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL/FLOODING TONIGHT THROUGH TUESDAY NIGHT. TONIGHT: SHORTWAVE TROF EVIDENT FROM WATER VAPOR IMAGERY FROM MT SOUTHWARD TO NORTHERN CO AS OF MID PM...WILL MOVE OUT ACROSS THE NORTHERN/CENTRAL PLAINS TONIGHT. 85 KT UPPER JET STREAK AT THE BASE OF THIS SHORTWAVE TROF WILL EJECT OUT INTO NE/KS TONIGHT...PROVIDING STRONG UPPER DIFFLUENCE PATTERN AND LIKELY AIDING IN FORCING ALONG THE COLD FRONT. AT LEAST A MODERATELY UNSTABLE AIRMASS AHEAD OF APPROACHING COLD FRONT AND EAST OF DRYLINE LATE THIS PM/EVE IN OUR AREA. LOOKS LIKE THUNDERSTORMS WILL INITIATE BETWEEN 21Z AND 00Z IN CENTRAL KS NEAR COLD FRONT/DRYLINE INTERSECTION WHERE LOW-LEVEL MOISTURE CONVERGENCE WILL BE MAXIMIZED. DEEP LAYER SHEAR OF 45-50 KT IN CONJUNCTION WITH THE INSTABILITY WILL BE SUPPORTIVE OF ORGANIZED SEVERE THUNDERSTORMS IN CENTRAL/SOUTH CENTRAL KS THIS EVENING. ISOLATED SUPERCELL STRUCTURES APPEAR POSSIBLE AT LEAST EARLY ON...BEFORE CONVECTION ORGANIZES INTO A MCS OVERNIGHT WITH THE MCS LIKELY TRACKING THROUGH SOUTHEAST KS AFTER 04Z. IF SURFACE WINDS CAN BACK TO SOUTHEASTERLY COMPONENT...A TORNADO OR TWO WOULD BE POSSIBLE IN CENTRAL/SOUTH CENTRAL KS EARLY THIS EVENING BEFORE TRANSITION TO MCS OCCURS. OTHERWISE...LARGE HAIL AND DAMAGING WINDS APPEAR PRIMARY THREAT. 35-40 KT LOW-LEVEL JET WILL AID IN STRONG MOISTURE TRANSPORT INTO MCS AS IT MOVES INTO SOUTHEAST KS LATER TONIGHT. THEREFORE LOCALLY HEAVY RAINFALL/LOCALIZED FLOODING POSSIBLE ALTHOUGH IT APPEARS MCS MAY BE PROGRESSIVE. GIVEN OUR FORECAST AREA IS NOT HIGHLIGHTED FOR EXCESSIVE RAINFALL TONIGHT AND NOT EXPECTING WIDESPREAD 2 INCH RAINS...WILL HOLD OFF ON ANY FLOOD WATCHES AT THIS JUNCTURE. TUESDAY-WEDNESDAY: 12Z NAM/GFS SUGGEST COLD FRONT WILL PROGRESS THROUGH MOST IF NOT ALL OF SOUTHEAST KS COUNTIES BY TUESDAY AFTERNOON WITH FLOW BECOMING NORTHEASTERLY IN OUR AREA. THIS WOULD INDICATE HIGHER CHANCES FOR THUNDERSTORMS AND SEVERE WEATHER JUST TO OUR SOUTH IN OKLAHOMA...HOWEVER WILL HAVE TO WATCH OUR EXTREME SOUTHEAST KS COUNTIES WITH DECENT INSTABILITY STILL LINGERING THERE. ANOTHER PIECE OF SHORTWAVE ENERGY WITHIN BROAD UPPER TROF OVER NORTH CENTRAL CONUS...IS PROGGED BY THE NAM AND GFS TO TRACK ACROSS OKLAHOMA AND INTO SOUTHERN MISSOURI/ARKANSAS TUESDAY NIGHT INTO WEDNESDAY MORNING. 850 FRONT WILL BE CLOSE ENOUGH TO FAR SOUTHEAST KS TO WARRANT A CONCERN FOR ADDITIONAL THUNDERSTORMS WITH SOME HEAVY RAINFALL...HOWEVER HIGHER CHANCES APPEAR JUST TO OUR SOUTH AND EAST AT THIS TIME. MODELS HINT AT ADDITIONAL WEAKER SHORTWAVES MOVING THROUGH THE CENTRAL PLAINS ON WEDNESDAY...WITHIN LARGER UPPER TROF OVER NORTH CENTRAL CONUS. WILL KEEP A 20-30% CHANCE OF SHOWERS/ISOLATED THUNDER IN FORECAST AS BOTH GFS AND ESPECIALLY NAM HINT AT ENOUGH MID LEVEL MOISTURE IN SOUNDINGS TO SUPPORT ISOLATED HIGHER-BASED CONVECTION. TEMPERATURES BACK TO NEAR NORMAL WEDNESDAY AS COOLER AIR BECOMES A BIT MORE ENTRENCHED. THURSDAY-MONDAY: SURFACE HIGH PRESSURE AND DRIER AIR PROGGED TO BUILD INTO THE FORECAST AREA THURSDAY INTO FRIDAY...WITH TEMPERATURES JUST SLIGHTLY BELOW NORMAL. SOME DISPARITY AMONG THE MEDIUM RANGE MODELS FOR THIS WEEKENDS PATTERN. HOWEVER...CONSENSUS OF THE MEDIUM RANGE MODELS SHOWS LOW-LEVEL MOISTURE ADVECTING BACK INTO KANSAS WITH WEAK-MODERATE WEST-NORTHWESTERLY FLOW ALOFT. SOME SEMBLANCE OF A WEAK COLD FRONT TRYING TO MOVE ACROSS THE AREA AS WELL. THEREFORE WILL MAINTAIN SLIGHT CHANCE THUNDERSTORMS SATURDAY-SUNDAY WITH NEAR NORMAL TEMPERATURES. WITH AMOUNT OF UNCERTAINTY BY DAY 7...WILL KEEP FORECAST DRY AND NEAR NORMAL TEMPS. CARUSO && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 76 56 70 / 60 30 50 20 HUTCHINSON 59 75 55 68 / 70 20 30 20 NEWTON 59 75 56 69 / 70 30 40 20 ELDORADO 61 76 56 71 / 60 30 40 20 WINFIELD-KWLD 61 77 56 72 / 60 40 60 30 RUSSELL 55 74 50 67 / 70 20 20 20 GREAT BEND 56 74 51 67 / 70 20 30 20 SALINA 58 74 53 67 / 70 20 30 20 MCPHERSON 59 74 54 68 / 70 20 30 20 COFFEYVILLE 63 78 57 73 / 60 50 80 30 CHANUTE 63 77 56 73 / 70 40 50 30 IOLA 62 76 56 72 / 70 40 50 30 PARSONS-KPPF 63 77 57 73 / 70 50 60 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT MON MAY 8 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 342 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND THIS EVENING. THESE STORMS WILL BE THE RESULT OF A COLD FRONT MERGING WITH A DRYLINE IN THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. HOWEVER IF WINDS CAN BACK TO A SOUTHEASTERLY DIRECTION...A TORNADO OR TWO WOULD BE POSSIBLE THROUGH EARLY THIS EVENING. THE STORMS WILL LIKELY MERGE INTO AN ORGANIZED COMPLEX OF STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN KANSAS LATER TONIGHT. ISOLATED SEVERE HAIL AND WIND REPORTS ALONG WITH LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THIS COMPLEX LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FROM TUESDAY INTO TUESDAY NIGHT...THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS. A FEW STORMS MAY BECOME STRONG WITH HAIL TO PENNY SIZE AND WIND GUSTS TO 50 MPH MAINLY FOR THOSE COUNTIES CLOSE TO THE OKLAHOMA BORDER. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE TUESDAY NIGHT IN EXTREME SOUTHEASTERN KANSAS. ON WEDNESDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA. HOWEVER SEVERE WEATHER IS NOT EXPECTED. FROM SATURDAY THROUGH SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS EVENING ESPECIALLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
13 thunderstorm wind, 11 hail, 2 flash flood, 1 flood. Local standard time, as filed.
The spotter also reported pea size hail.
Water was reported over roads in the city of Kingman.
The Wellington KSN Weather Lab site reported a 58 mph wind gust.
The Wellington KSN Weather Lab reported a 61 mph wind gust.
Severe straight line winds derailed 16 out of 30 cars of a Burlington Northern Santa Fe train. The train was traveling through Belle Plain from the Chicago area heading to Southern California and was carrying empty freight containers stacked two high.
Severe straight line winds broke 3 to 4 inch diameter tree limbs in Arkansas City.
Local law enforcement officials reported the intersection of Highway 166 and Trego Road was covered with 6 inches of water.
Local law enforcement reported that the junction of Highway 166 and Highway 59 just north of Chetopa was under 2 feet of water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510099, 5510100, 5510101, 5510102, 5510103, 5510104, 5510105, 5510106, 5510107, 5510108, 5510109, 5510173, 5510174, 5510175, 5510176, 5510177, 5510178, 5510179, 5510180, 5510181, 5510182, 5510183, 5510184, 5510185, 5510186, 5510187, 5510188.